Virginia, 2013

Heavy Snow in Virginia, March 5 to 6, 2013

March 5 to 6, 2013 · NWS RNK · 7 events in 7 counties and zones

An initial low tracked through the southern Ohio Valley brought before transitioning to a secondary low over northern NC. Meanwhile, a very strong upper level disturbance dropped in from the northwest and interacted with this second low causing it to rapidly deepen as it moved northeast over eastern Virginia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An initial low tracked through the southern Ohio Valley brought before transitioning to a secondary low over northern NC. Meanwhile, a very strong upper level disturbance dropped in from the northwest and interacted with this second low causing it to rapidly deepen as it moved northeast over eastern Virginia. Mid-level blocking to the north of this system caused the low to slow down and allow for strong Atlantic inflow between it and the original parent low. As this low became the dominant feature a large swath of moderate to heavy snow developed and persisted especially north of I-64 with embedded banding bringing 1-2 per hour rates in spots. Snowfall in some of the mountains north of Roanoke ranged up to 6 to 12 inches with isolated higher amounts but with considerably less fell at lower elevations and further south. There were several reports of tree and power line damage reported from the heavy wet snow in the northern counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 5, 6:24 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 5, 6:24 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 AM EST TUE MAR 5 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE TENNESSEE VALLEY
TODAY...THEN REFORM AND INTENSIFY ALONG THE MID ATLANTIC COAST
TONIGHT INTO WEDNESDAY. THIS SYSTEM WILL BRING RAIN TO MUCH OF
THE REGION...WITH RAIN OR MIXED PRECIPITATION CHANGING TO HEAVY
WET SNOW IN THE MID APPALACHIANS NORTH TOWARD THE MASON DIXON
LINE. HIGH PRESSURE WILL FOLLOW THE STORM THURSDAY INTO
FRIDAY...WITH A GRADUAL WARMING TREND THAT WILL PERSIST INTO THE
WEEKEND.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 430 AM EST TUESDAY...

LEADING EDGE OF WARM MOIST ADVECTION AND ASSOCIATED ISENTROPIC
LIFT RESULTED IN A BRIEF BURST OF LIGHT SLEET AND FREEZING RAIN
IN PORTIONS OF THE NEW RIVER VALLEY...WITH SOME LIGHT SLEET OR
RAIN ONGOING FURTHER EAST ACROSS THE PIEDMONT. ALTHOUGH
PRECIPITATION AMOUNTS WERE/HAVE BEEN GENERALLY AROUND A
TRACE...SOME LOCALIZED ICY SPOTS ARE POSSIBLE IN THE MOUNTAIN
VALLEYS ON NORTH- FACING WALKWAYS WHERE GROUND/SURFACE TEMPERATURES
ARE STILL BELOW FREEZING...AS WELL AS SOME BRIDGES AND
OVERPASSES...SO HAVE A SPECIAL WEATHER STATEMENT RUNNING TO COVER
THE THREAT UNTIL TEMPERATURES UNIFORMLY RISE ABOVE FREEZING
SHORTLY AFTER DAYBREAK.

INITIAL AREA OF LIFT FORECAST TO EXIT THE EASTERN PORTION OF THE
BLACKSBURG FORECAST AREA BY DAYBREAK...TO BE REPLACED BY A MUCH
BROADER AREA OF DEEP LIFT AS STRONG WARM MOIST
ADVECTION/ISENTROPIC LIFT AND DIFFERENTIAL POSITIVE VORTICITY
ADVECTION AND ASSOCIATED QUASI-GEOSTROPHIC FORCING PUSHES EAST
INTO THE AREA IN ADVANCE OF APPROACHING SHORT WAVE TROF.

ASSOCIATED LIGHT TO OCCASIONALLY MODERATE PRECIPITATION EXPECTED
TO ADVANCE EAST THROUGH EASTERN KY AND INTO WESTERN PORTIONS OF
THE BLACKSBURG FORECAST AREA BY MID TO LATE MORNING...SPREADING
EAST TO ENCOMPASS THE ENTIRE FORECAST AREA THIS AFTERNOON. THERMAL
PROFILES SUGGEST THAT BY THE TIME THAT THIS SECOND BATCH OF
PRECIPITATION ARRIVES...TEMPERATURES IN THE LOWER TROPOSPHERE AT
MOST LOCATIONS SHOULD BE ABOVE FREEZING...SO DO NOT EXPECT TO SEE
A WIDESPREAD ICING THREAT TODAY. HOWEVER...IF ONSET OF PRECIPITATION
CAN SNEAK IN BEFORE 900-1000 AM...SOME MOUNTAIN VALLEYS MAY STILL
BE JUST BELOW FREEZING...SO THIS POSSIBILITY WILL BE CLOSELY
MONITORED DURING THE NEXT SEVERAL HOURS AND WILL ISSUE ANOTHER
SPECIAL WEATHER STATEMENT OR HOIST A SHORT-LIVED ADVISORY AS/IF
APPROPRIATE.

TEMPERATURES WILL BE A CHALLENGE TODAY DUE TO INITIALLY LOW DEW
POINTS...ABUNDANT CLOUD COVER...AND A LIMITED MIXING WIND...WHICH
WILL SUPPORT MAINTENANCE OF A WEAK IN-SITU WEDGE DUE TO WET BULB
PROCESSES. FAVORED THE COOLER MAVMOS GUIDANCE OVER THE METMOS FOR
THIS REASON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 450 AM EST TUESDAY...

NOT A LOT OF CHANGE TO THE OVERALL THINKING WITH INTIAL LOW
PRESSURE EXPECTED TO TRACK INTO THE SRN OHIO VALLEY THIS EVENING
BEFORE GIVING WAY TO A ANOTHER DEEPENING WAVE ALONG THE VA/NC
BORDER BY MIDNIGHT. THIS MAIN AREA OF OF LOW PRESSURE WILL THEN
PIVOT NNE INTO SE VA EARLY WEDNESDAY BEFORE BEING BLOCKED EAST OFF
THE COAST BY WEDNESDAY EVENING. MODELS REMAIN RATHER CONSISTENT IN
SHOWING THIS SCENARIO BUT STILL DIFFER ON EXACTLY HOW FAST THE
COLD AIR SCOOTS EAST INTO THE AXIS OF ONGOING RAINFALL
TONIGHT...AND JUST WHERE THE DEFORMATION CONVEYOR BELT SETS UP ON
WEDNESDAY. MAIN TREND HAS BEEN TO SLOW DOWN THE 85H 0C FREEZING
LINE FROM HEADING EAST OVERNIGHT WITH LATEST PROGS NOW LOOKING
LIKE THIS WONT REACH THE BLUE RIDGE UNTIL AROUND MIDNIGHT...AND
POINTS OUT EAST UNTIL JUST BEFORE DAYBREAK. THIS ALONG WITH
RESIDUAL RATHER WARM BOUNDARY LAYER TEMPS MAKES SNOWFALL AMOUNTS
QUITE TRICKY AS THE DRY SLOT QUICKLY CUTS THINGS OFF OVER SW VA
AFTER MIDNIGHT. HOWEVER THE LATEST 00Z EC/NAM CONTINUE TO PINPOINT
AREAS NORTH OF HIWAY 460 FOR THE HIGHER TOTALS FROM AFTER MIDNIGHT
THROUGH MIDDAY WEDNESDAY SO UPGRADED THE WATCH TO A WARNING FOR A
FEW CTYS ACROSS THE NW OVERNIGHT...AND IN THE NE CORRIDOR FOR
MAINLY WED. ROA/LYH REMAIN ON THE POTENTIAL SOUTHERN EDGE OF THE
HIGHER TOTALS WITH LESS ACROSS THE NEW RIVER AND SW VA. ALTHOUGH
APPEARS THE NW NC MTNS SHOULD BE ABLE TO GET A FEW INCHES FOLLOWED
BY A ANOTHER BURST OF SNOW UNDER THE RESIDUAL UPPER LOW WED AND
CONTINUED UPSLOPE IN WED NIGHT. THIS MAY PUT THE HIGHER RIDGES
INTO WARNING LEVELS SO INCLUDED A COUPLE OF THOSE CTYS IN A LESS
CONFIDENT WARNING AS WELL. ELSW BASICALLY RUNNING WITH AN ADVISORY
FOR THE REST OF THE COUNTIES WEST OF THE BLUE RIDGE...AND OUT EAST
NORTH OF THE ROA RIVER FOR NOW. THINKING AN INCH OR LESS FARTHER
SOUTH INTO THE PIEDMONT SECTIONS OF NW NC SO NO HEADLINES THERE.

SNOWFALL SHOULD GRADUALLY TAPER ACROSS THE FAR NE BY LATE WED WITH
LINGERING FLURRIES/SNOW SHOWERS ELSW INTO WED AFTERNOON. DEGREE OF
BOUNDARY LAYER WARMING MAY ALSO PLAY INTO SNOWFALL AMOUNTS AT LOWER
ELEVATIONS WEDNESDAY BUT STILL THINKING ENOUGH FOR A WARNING NE
ZONES. OTRW WITH THE LOW DEEPENING NEAR THE COAST AND THE 85H JET
INCREASING SHOULD SEE WINDS QUICKLY INCREASE WED AND CONTINUE INTO
WED NIGHT ALONG WITH A PERIOD OF HEAVIER UPSLOPE. THINK MAY BE CLOSE
TO WARNING CRITERIA WITH WINDS ACROSS NW NC SO WILL INCLDUE WITHIN
THE WSW PRODUCTS FOR NOW. APPEARS THINGS SHOULD START DRY OUT A BIT
FASTER OVER CENTRAL SECTIONS LATER WEDNESDAY NIGHT AS A DRIER
NORTHERLY FLOW DEVELOPS. HOWEVER STILL EXPECT SOME SCATTERED UPSLOPE
-SHSN TO LINGER FAR NW INTO THU AS WELL AS SOME CLOUDS IN THE FAR
EAST ON THE BACK OF THE SLOW TO EXIT LOW OFFSHORE.

KEPT TEMPS CLOSE TO THE COLDER MAV MOS TONIGHT AND MORE IN LINE WITH
THE MUCH COLDER EC MOS INTO WED NIGHT OR EVEN THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM EST MONDAY...

SNOW SHOWER ACTIVITY TO CONTINUE TO WIND DOWN THURSDAY NIGHT...
HOWEVER EXPECT WE WILL STILL SEE A FEW LEFTOVER SHOWERS ACROSS THE
WESTERN HALF OF GREENBRIER COUNTY IN WEST VIRGINIA THAT WILL LAST
INTO FRIDAY EVENING. ELSEWHERE ACROSS THE REGION...AN UPPER LEVEL
RIDGE BUILDING IN FROM THE PLAINS WILL RESULT IN WARMING
TEMPERATURES HEADING INTO THE WEEKEND. THE COMBINATION OF THIS
WARMING TREND...WITH SATURDAY AND SUNDAY HIGHS REACHING INTO THE
50S AREAWIDE...AND ABUNDANT SUNSHINE AS HIGH PRESSURE DOMINATES
THE LOW LEVELS OF THE ATMOSPHERE WILL ALLOW MOST OF THE SNOW TO
MELT BEFORE THE WEEK ENDS.

CLOUD COVER WILL INCREASE ON SUNDAY AS OUR NEXT LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST...AFFECTING THE AREA EARLY IN THE
FOLLOWING WORKWEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 550 AM EST TUESDAY...

CONDITIONS REMAIN VFR EARLY THIS MORNING WITH A GRADUAL LOWERING
TO MVFR EXPECTED FROM WEST TO EAST THIS MORNING AND AFTERNOON AS
THE NEXT BATCH OF PRECIP HEADS IN FROM THE WEST. MAY SEE SOME
SPOTTY LIGHT WINTRY MIX EARLY THIS MORNING BEFORE TRENDING TO
MOSTLY RAIN EXCEPT FOR PERHAPS A BIT OF SLEET OR FREEZING RAIN
AROUND KLWB THRU MIDDAY. ONCE THIS NEXT ROUND OF PRECIP ARRIVES
APPEARS CIGS WILL THEN FALL TO MVFR AT KBLF/KLWB BY MID OR LATE
MORNING...AND AT KBCB/KROA AROUND MIDDAY...THEN OUT EAST DURING
THE AFTERNOON. IFR CONDITIONS ALSO POSSIBLE OVER THE SE WVA SITES
THIS AFTERNOON WHERE RAINFALL SHOULD BE THE HEAVIEST.

EXPECT WIDESPREAD IFR CIGS/VSBYS AFTER 00Z WEDNESDAY AS THE LOW
DEEPENS SENDING A LOT OF RAIN INTO THE AREA. COLDER AIR SWINGS IN
CHANGING RAIN TO SNOW OVER THE SE WVA SITES LATE THIS
EVENING...ALONG THE BLUE RIDGE AROUND MIDNIGHT AND OUT EAST BY
DAYBREAK ALTHOUGH KDAN MAY STAY ALL RAIN FOR THE MOST PART.

.EXTENDED AVIATION...
A SECONDARY LOW WILL DEVELOP AND PASS OVER SE VIRGINIA WED MORNING
RESULTING IN CONTINUED HEAVIER PRECIP ACROSS THE NORTH AND EAST
INTO WEDNESDAY. MAINLY GOING TO SEE POOR FLYING CONDITIONS WITH
RAIN CHANGING BACK TO SNOW WITH THE HEAVIER SNOW WORKING ALONG AND
NORTH OF A LINE FROM BLF-ROA-LYH...ALTHOUGH CANNOT RULE OUT SOME
HEAVIER SNOW AT TIMES IN BCB/BLF/MKJ. STILL IFR OR WORSE EXPECTED
THROUGH AT LEAST WEDNESDAY MORNING...WITH MAYBE IMPROVING CIGS AND
VSBYS IN THE EAST AFTER 18Z WED WITH A STRONG NNW TO NW WIND.

THE WINDS WILL BE STAYING UP AT LEAST INTO THURSDAY WHILE BLF/LWB
REMAIN AT MVFR OR LOWER. SHOULD SEE THEM IMPROVE TOWARD THU
NIGHT-FRI AS HIGH PRESSURE MOVES IN FROM THE WEST. MILDER WEATHER
AND VFR CONDITIONS CLOSE OUT THE WEEK AND CONTINUES INTO SATURDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 PM EST
     WEDNESDAY FOR VAZ011>014-016>018-022-033.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR VAZ019-020-023-024-035.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR VAZ007-009-010-015.
     WINTER STORM WARNING FROM 1 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR VAZ046-047.
     WINTER WEATHER ADVISORY FROM 1 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR VAZ034-045-059.
NC...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 PM EST
     WEDNESDAY FOR NCZ002.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 PM EST
     WEDNESDAY FOR WVZ044.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR WVZ042-043.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR WVZ045.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...JH
LONG TERM...NF
AVIATION...JH/MBS/WP
Hazardous weather outlook, Mar 5, 4:54 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 AM EST TUE MAR 5 2013

VAZ019-020-023-024-035-061000-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-
454 AM EST TUE MAR 5 2013

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

HEAVY SNOW ACCUMULATIONS MAY OCCUR TUESDAY NIGHT INTO WEDNESDAY.
THE COMBINATION OF HEAVY WET SNOW AND GUSTY WINDS MAY TOPPLE TREES
AND LEAD TO POWER OUTAGES WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

NCZ001-018-WVZ045-061000-
ASHE-WATAUGA-GREENBRIER-
454 AM EST TUE MAR 5 2013

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

VAZ046-047-061000-
APPOMATTOX-BUCKINGHAM-
454 AM EST TUE MAR 5 2013

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

VAZ007-009-010-015-WVZ042-043-061000-
TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-
454 AM EST TUE MAR 5 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

NCZ003>006-019-020-VAZ032-043-044-058-061000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
454 AM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT SNOWFALL ACCUMULATIONS MAY OCCUR EARLY WEDNESDAY. THIS IN
COMBINATION WITH GUSTY WINDS COULD CAUSE A FEW TREES TO TOPPLE AND
LEAD TO POWER OUTAGES WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033-061000-
FRANKLIN-
454 AM EST TUE MAR 5 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

VAZ034-045-059-061000-
BEDFORD-CAMPBELL-CHARLOTTE-
454 AM EST TUE MAR 5 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

NCZ002-VAZ011>014-016>018-022-WVZ044-061000-
ALLEGHANY NC-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ROANOKE-MONROE-
454 AM EST TUE MAR 5 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

In the hours before

Special weather statement, Mar 5, 6:02 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EST TUE MAR 5 2013

VAZ007-009>020-023-024-WVZ042>045-051400-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...
FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE
602 AM EST TUE MAR 5 2013

...LOCALIZED SLIPPERY CONDITIONS EXPECTED UNTIL MID MORNING...

PATCHY LIGHT SLEET AND FREEZING RAIN THAT FELL OVERNIGHT HAS LEFT
SOME SLIPPERY SPOTS ON BRIDGES...OVERPASSES...AND WALKWAYS.
MOTORISTS AND PEDESTRIANS ARE ADVISED TO USE CAUTION THIS MORNING
AND BE ALERT FOR VARIABLE ROAD AND WALKWAY CONDITIONS.

ANY LINGERING ICY CONDITIONS ARE EXPECTED TO END BY OR SHORTLY
AFTER 900 AM EST THIS MORNING AS TEMPERATURES CLIMB ABOVE FREEZING.

WERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Amherst

When
March 5, 10:30 AM EST to March 6, 1:00 PM EST
Where
Amherst forecast zone
Reported by
911 Call Center
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Snow amounts were generally 3 to 6 inches across the county.

Heavy Snow, Rockbridge

When
March 5, 5:00 PM EST to March 6, 9:30 AM EST
Where
Rockbridge forecast zone
Property damage
$15,000
Reported by
Public
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Snowfall ranged from 2 inches in the southern part of the county to over 12 inches across some of the far northern sections. Several reports of powerline damage were received.

Heavy Snow, Alleghany

When
March 5, 5:00 PM EST to March 6, 9:00 AM EST
Where
Alleghany forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Snowfall of 3 to 12 inches was observed across the county.

Heavy Snow, Bath

When
March 5, 5:35 PM EST to March 6, 10:00 AM EST
Where
Bath forecast zone
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Snowfall ranging generally from 8 to 14 inches was observed across the county with 17 inches reported at Bolar.

Heavy Snow, Botetourt

When
March 5, 9:30 PM EST to March 6, 8:00 AM EST
Where
Botetourt forecast zone
Reported by
Law Enforcement
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Snowfall of 4 to 5 inches reported across the county.

Heavy Snow, Buckingham

When
March 6, 1:00 AM EST to 2:00 PM EST
Where
Buckingham forecast zone
Reported by
Trained Spotter
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 8 inches with the highest totals in the far western sections of the county.

Heavy Snow, Appomattox

When
March 6, 1:00 AM EST to 2:00 PM EST
Where
Appomattox forecast zone
Reported by
Social Media
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Snowfall ranged from 2 to 8 inches with the highest totals in the far northern sections of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441026, 440882, 440884, 440883, 441000, 441010, 441016.